Hail, Wilkin
- When
- July 25, 9:10 PM CST
- Where
- Wilkin County, 0.48 mi W of Campbell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.100, -96.410
Photo and report relayed via social media.
Scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 5:51 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 651 PM CDT Sun Jul 25 2021 .UPDATE... Issued at 650 PM CDT Sun Jul 25 2021 Wind have followed expected trends in MN and dropped well below critical thresholds for most locations. A few gusts are still possible through sunset along with lower RH values under 30%, however conditions had improved enough to allow the Red Flag Warning expire as scheduled at 6 PM. Isolated shower developed into the southern RRV and additional . Signal is still there for isolated to widely scattered activity south of I-94 through the evening overnight. I sped up the mention in PoPs/Wx to match radar trend, but overall forecast is still on track. && .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Sun Jul 25 2021 Impacts and concerns in the short term are pops and temps with storm chances and another 90 plus degree day expected tomorrow. This evening will bring mostly dry weather again with the exception being in the southern valley where a weak short wave and impulse aloft will bring thunderstorm chances beginning late this evening into the overnight. With 0 to 3km shear values at or less than 20kts multicellular activity is expected with little organized convention expected minimizing the severe threat. This activity will need to be monitored for impacts on tomorrows potential for severe weather with cloud cover potentially limiting instability. That said scattered storms are possible by afternoon with profiles/shear indicating the potential for supercellular storm mode and CAMs indicating a couple stronger UH tracks on the MN side of the FA tomorrow afternoon. SPC upgraded the day 2 outlook to include a slight risk from Bemidji to Detroit Lakes and points to the south and east. Damaging winds to 70mph, hail up to 2" and a tornado are possible with the strongest storms. Widespread rainfall is not expected and beneficial accumulations will be sparse with the overnight and tomorrow afternoon activity. Highs will again be in the upper 80s to mid 90s Monday afternoon with some uncertainty dependent on cloud debris from overnight activity. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun Jul 25 2021 Well it's Groundhog Day......again...and that must mean we're going to continue this hot pattern and are waiting for the next chance precipitation. Ridging will stick around for a majority of the long term period keeping the hot weather and limited chances for precipitation. A cold front overnight Tuesday into Wednesday morning will provide the best chance for showers and thunderstorms. The downside is that behind the front, gusty winds will return with low relative humidities, elevating the fire weather risk. TUESDAY AND WEDNESDAY...A shortwave trough is progged to cross over the northern plains overnight Tuesday. There is meaningful instability aloft despite the surface inversions expected overnight, so reasonably could expect some showers and thunderstorms along the front. Main limitation would be the dry air aloft making dry air entrainment a big issue. Behind the front, pressure rises and settling high pressure will increase northwesterly winds Wednesday afternoon. Main questions Wednesday will be how deep mixing goes, as flow aloft exceeds 30-40 knots. Vertical mixing would be an expectation on Wednesday behind the front, so gusty winds are expected to be an issue. Couple that with the ongoing drought, fire weather may be a concern once again on Wednesday. REST OF THE PERIOD...Not much else to say with the rest of the long term. Persistent ridging will keep our temperatures in the 80s for the rest of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 650 PM CDT Sun Jul 25 2021 VFR conditions should prevail through the TAF period across eastern ND and northwest MN. A few showers or thunderstorms may pass south of I-94 overnight tonight, but confidence is low in any impacts within the vicinity of KFAR. Better chances may arrive Monday afternoon and evening, however coverage will still tend to remain isolated to scattered and chances too low to include in TAFs. Winds will continue to decrease through sunset becoming light and variable for most, before low pressure arrives later tonight in KDVL and eventually moves east Monday. This will result in winds shifting to the east and southeast increasing to 10-12kt during the day Monday (gusts possible mainly at KDVL). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...JK LONG TERM...Perroux AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 808 PM CDT Sun Jul 25 2021 MNZ029>031-040-NDZ049-052-053-270115- Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent- Richland- 808 PM CDT Sun Jul 25 2021 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Tonight Isolated thunderstorms are possible late this evening through early Monday morning mainly south of I-94 in southeast ND and west central MN. Severe thunderstorms are not expected at this time, however a few stronger storms capable of small hail and brief gusty winds will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe storms could be possible in southeast ND, west central MN, and northwestern Minnesota Monday afternoon and evening. Hail up to 2 inch and wind gusts to 75 mph will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-054-270115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 808 PM CDT Sun Jul 25 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe storms could be possible in southeast ND, west central MN, and northwestern Minnesota Monday afternoon and evening. Hail up to 2 inch and wind gusts to 75 mph will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Aberdeen radar (KABR), 171 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
3 hail. Local standard time, as filed.
Photo and report relayed via social media.
Golf ball sized hail reported, along with damaged shingles.
MPing report of 0.75 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975915, 975916, 975917.